To treat rosacea, dermatologists often initially prescribe oral antibiotic tablets to bring the condition under immediate control. However, taking more than one oral medication for different conditions may produce an adverse reaction, according to Dr. H. Irving Katz, professor of dermatology at the University of Minnesota, speaking at a recent meeting of the American Academy of Dermatology.
"There is a long list of potential adverse reactions when combining oral antibiotics with other therapies," he said. For example, tetracycline taken with the blood thinner warfarin may produce increased anticoagulation tendencies. Oral metronidazole taken in conjunction with the antihistamine terfenadine may increase risk of irregular heartbeats. He noted that one of the remote and controversial results of oral antibiotic therapy may be a lessened effectiveness of oral contraceptives.
Dr. Katz said that dermatologists should obtain a complete medical and therapeutic history from their patients to identify potential risk when prescribing oral medications. In addition to potential adverse interactions with other drugs, common side effects of oral antibiotics include nausea, gastrointestinal upset, sun sensitivity and yeast infection.
In contrast, he said topical antibiotics, often used for long-term rosacea therapy, pose little risk because blood levels of the drug are minuscule or absent.